Alert archive / South Carolina / Flash Flood Watches in 2020

Flash Flood Watch 8, NWS Columbia, SC

July 7, 20205 counties in South Carolina; 4 counties in Georgia

NWS Columbia, SC issued this flash flood watch at Jul 7, 2020, 9:22 AM EDT for 5 counties in South Carolina; 4 counties in Georgia. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 7, 2020, 9:22 AM EDT (13:22 UTC)
Expired
Jul 7, 2020, 8:15 PM EDT
In force
11 hr
Issued by
NWS Columbia, SC
Flood severity
None

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC, Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 1.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WGUS62 KCAE 071322
FFACAE

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Columbia SC
922 AM EDT Tue Jul 7 2020

.A band of moderate to heavy rainfall will set up across parts of 
the western and southern Midlands and Central Savannah River area 
this morning and likely persist into the evening hours. Rainfall 
rates of 1 to 2 inches per hour in the heaviest downpours may lead 
to additional rain totals of 2 to 4 inches locally.

GAZ040-063>065-SCZ018-020-025-026-030-072130-
/O.NEW.KCAE.FF.A.0008.200707T1322Z-200708T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-McDuffie-Columbia-Richmond-McCormick-Newberry-Edgefield-
Saluda-Aiken-
Including the cities of Edgefield, Mccormick, Evans, North Augusta, 
Hephzibah, Augusta, Martinez, Newberry, Johnston, Thomson, Ridge 
Spring, Saluda, Lincolnton, and Aiken
922 AM EDT Tue Jul 7 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Columbia has issued a

* Flash Flood Watch for portions of east central Georgia and central 
  South Carolina, including the following areas, in east central 
  Georgia, Columbia, Lincoln, McDuffie and Richmond. In central 
  South Carolina, Aiken, Edgefield, McCormick, Newberry and Saluda.

* Through this evening

* A slow moving low pressure system will bring moderate to heavy 
  rainfall to parts of the Central Savannah River Area and western 
  and southern Midlands. 1 to 3 inches of rain has already fallen in 
  some locations and additional rainfall of 2 to 4 inches is 
  possible with persistent showers and thunderstorms through this 
  evening.

* Rain rates of 1 to 2 inches per hour with additional rainfall 
  totals of 2 to 4 inches could produce flash flooding of low lying 
  and poor drainage areas. Ponding of water on roadways will create 
  hazardous travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

HC
2 follow-up statements
104 
WGUS62 KCAE 071951
FFACAE

Flood Watch
National Weather Service Columbia SC
351 PM EDT Tue Jul 7 2020

GAZ040-063>065-SCZ018-020-025-026-030-080400-
/O.CON.KCAE.FF.A.0008.000000T0000Z-200708T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-McDuffie-Columbia-Richmond-McCormick-Newberry-Edgefield-
Saluda-Aiken-
Including the cities of Edgefield, Mccormick, Evans, North Augusta, 
Hephzibah, Augusta, Martinez, Newberry, Johnston, Thomson, Ridge 
Spring, Saluda, Lincolnton, and Aiken
351 PM EDT Tue Jul 7 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

The Flash Flood Watch continues for

* Portions of east central Georgia and central South Carolina, 
  including the following areas, in east central Georgia, Columbia, 
  Lincoln, McDuffie and Richmond. In central South Carolina, Aiken, 
  Edgefield, McCormick, Newberry and Saluda.

* Until Midnight EDT tonight

* An area of low pressure will continue to move through the region 
  this evening with showers and thunderstorms. Locally heavy 
  rainfall will occur with the stronger storms with additional 
  rainfall accumulations of 1 to 2 inches.

$$
814 
WGUS62 KCAE 080015
FFACAE

Flood Watch
National Weather Service Columbia SC
815 PM EDT Tue Jul 7 2020

GAZ040-063>065-SCZ018-020-025-026-030-080115-
/O.CAN.KCAE.FF.A.0008.000000T0000Z-200708T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-McDuffie-Columbia-Richmond-McCormick-Newberry-Edgefield-
Saluda-Aiken-
Including the cities of Edgefield, Mccormick, Evans, North Augusta, 
Hephzibah, Augusta, Martinez, Newberry, Johnston, Thomson, Ridge 
Spring, Saluda, Lincolnton, and Aiken
815 PM EDT Tue Jul 7 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of east central Georgia and 
central South Carolina, including the following areas, in east 
central Georgia, Columbia, Lincoln, McDuffie and Richmond. In 
central South Carolina, Aiken, Edgefield, McCormick, Newberry and 
Saluda has been cancelled.

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

$$

CAL

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood watch went out at Jul 7, 6:41 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 7, 6:41 AM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
641 AM EDT Tue Jul 7 2020

.SYNOPSIS...
Moisture continues to stream into the region from the south
ahead of an area of low pressure moving eastward through
southern Georgia. This will bring increasing chances of showers
and thunderstorms into the middle of the week with heavy rain
possible. Showers and thunderstorms will remain possible from
late this week through the weekend as a moist air mass remains
over the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mid-level trough will extend over the region today and become
centered over the region tonight. At the surface, a frontal
boundary will be stalled across the area. Surface low pressure
will move into the area from the southwest this morning and set
up over the CSRA by tonight. Deep moisture will be in place with
precipitable water values around 2.4 inches with the highest
values east. Instability appears limited with LI values peaking
around -1 or -2. Widespread showers and isolated thunderstorms
are expected during the afternoon with numerous showers
continuing into tonight. The main threat is locally heavy
rainfall and potential for flash flooding. The forecast area is
outlooked in a marginal risk for excessive rainfall by WPC. The
areas that received the heaviest rainfall on Monday will be
particularly susceptible including Aiken and Edgefield counties
and eastern Sumter, Lee, Clarendon, and southern Chesterfield
counties. Flooding is not expected to be widespread enough to
warrant a Flash Flood Watch. Clouds and rain will keep
temperatures around 10 degrees below normal, with highs only in
the lower to middle 80s. Overnight lows in the lower 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
The upper low over the region Wednesday will move off the coast
Wednesday night. The surface low will linger over the Coastal Plain.
Although PWAT values will remain at or above 2 inches over much of
the area, the deepest moisture will shift to the coastal plain.
Showers and thunderstorms will become more diurnal given lack of
forcing. Instability will likely be slightly greater with some dry
air moving in aloft and steeper low level lapse rates which may be
sufficient to pose a threat for isolated strong downbursts. We kept
categorical pops for Wednesday afternoon and chance pops into
Wednesday night. High temperatures will remain below normal in the
mid 80s with overnight lows in the low 70s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A negatively tilted upper trough slowly move east, though upper
trofiness lingers over the eastern conus. A potential tropical low
will keep a chance of showers and thunderstorms in the area as it
drifts along the coast Thursday night into Friday. The NHC continues
to give this area of low pressure a 40 percent chance of development
as it moves into the warmer Carolina coastal waters but at that
point, with our area being on the west side of the system, it would
pose little threat. Moisture will likely stay in the area into early
next week and with temperatures climbing back to near normal with
mainly diurnal showers and thunderstorms.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
A surface low is slowly tracking eastward through southern GA
towards southern SC, continuing to bring showers and
thunderstorms to our region into early Wednesday. Scattered
showers currently remain in our area, with more moving in from
the south as the early morning progresses. MVFR/IFR conditions
expected as visibilities are forecast to go down to 4-5SM by
early morning. Visibilities will remain low into the afternoon.
Winds generally calm until daybreak, becoming easterly at 5-10
knots. In addition to showers, isolated thunderstorms are
expected to develop in the afternoon. Expect higher restrictions
within these pockets of instability.

.EXTENDED AVIATION OUTLOOK...The chance for restrictions from
mainly diurnal convection and early morning fog will persist through
the weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 7, 4:17 AM EDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
417 AM EDT Tue Jul 7 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
080830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
417 AM EDT Tue Jul 7 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

There is a potential for locally heavy rainfall from showers and
thunderstorms today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms with locally heavy rainfall are expected
across the area through Thursday. The potential for severe weather
is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:01 AM EDTAreal Flood AdvisoryCAEEdgefield, McCormick3 hr
Jul 7, 8:51 AM EDTAreal Flood AdvisoryCAEAiken3 hr
Jul 7, 10:53 AM EDTFlash Flood WarningCAEEdgefield, McCormick4 hr
Jul 7, 12:28 PM EDTAreal Flood AdvisoryCAEAiken5 hr
Jul 7, 9:41 AM EDTAreal Flood AdvisoryCAELincoln3 hr

Nearby

Flash Flood Watches in South Carolina, 2020Flash Flood Watches in Georgia, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.